Alert archive / Vermont / Winter Storm Warnings in 2017
Winter Storm Warning 6, NWS Burlington, VT
NWS Burlington, VT issued this winter storm warning at Dec 22, 2017, 3:32 AM EST for 11 counties in Vermont; 4 counties in New York. It took effect at Dec 22, 2017, 7:00 AM EST. It was in force for 20 hr. 60 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Dec 22, 2017, 3:32 AM EST (08:32 UTC)
- In effect from
- Dec 22, 2017, 7:00 AM EST
- Expired
- Dec 23, 2017, 2:30 AM EST
- In force
- 20 hr
- Issued by
- NWS Burlington, VT
Counties Clinton County, NY, Essex County, NY, Franklin County, NY, St. Lawrence County, NY, Addison County, VT, Caledonia County, VT, Chittenden County, VT, Essex County, VT, Franklin County, VT, Grand Isle County, VT, Lamoille County, VT, Orange County, VT, Orleans County, VT, Rutland County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 11 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 22, 7:00 AM EST | SNOW 1 | 2 Ene Middletown Spring, VT | 24-HOUR SNOWFALL. |
| Dec 22, 7:00 AM EST | SNOW 1 | S Hancock, VT | 24-HOUR SNOWFALL. |
| Dec 22, 7:00 AM EST | SNOW 1 | Tupper Lake Sunmount, NY | 24-HOUR SNOWFALL. |
| Dec 22, 7:00 AM EST | SNOW 1.8 | 1 N Rutland, VT | 24-HOUR SNOWFALL. |
| Dec 22, 7:00 AM EST | SNOW 1.8 | Rutland, VT | 24-HOUR SNOWFALL. |
| Dec 22, 7:00 AM EST | SNOW 2.5 | 3 Nw Gouverneur, NY | 24-HOUR SNOWFALL. |
| Dec 22, 8:00 AM EST | SNOW 1.4 | 1 Sse West Rutland, VT | 24-HOUR SNOWFALL. |
| Dec 22, 8:10 AM EST | SNOW 1.5 | 3 Sse Sudbury, VT | 24-HOUR SNOWFALL. |
| Dec 22, 9:00 AM EST | SNOW 2 | Pittsford, VT | |
| Dec 22, 9:20 AM EST | SNOW 1.5 | Danby, VT | |
| Dec 22, 10:30 AM EST | SNOW 1 | 2 Se South Burlington, VT | |
| Dec 22, 10:30 AM EST | SNOW 3 | Port Henry, NY | |
| Dec 22, 10:50 AM EST | SNOW 1.6 | 1 Ne South Burlington, VT | |
| Dec 22, 11:00 AM EST | SNOW 3 | Ne Rutland, VT | |
| Dec 22, 11:20 AM EST | SNOW 1 | Plattsburgh, NY | |
| Dec 22, 11:48 AM EST | SNOW 1.5 | Cadyville, NY | |
| Dec 22, 11:52 AM EST | SNOW 1.1 | Potsdam, NY | |
| Dec 22, 11:52 AM EST | SNOW 2.2 | 1 Ne South Burlington, VT | |
| Dec 22, 12:21 PM EST | SNOW 2.8 | Williamstown, VT | |
| Dec 22, 12:23 PM EST | SNOW 1.8 | Milton, VT | |
| Dec 22, 12:32 PM EST | SNOW 3.5 | Waterbury Center, VT | |
| Dec 22, 12:34 PM EST | SNOW 3.5 | Northfield, VT | |
| Dec 22, 12:45 PM EST | SNOW 4.5 | 4 Ese Peru, NY | |
| Dec 22, 12:49 PM EST | SNOW 3.5 | 1 N Winooski, VT | |
| Dec 22, 12:50 PM EST | SNOW 3.5 | 1 Ne South Burlington, VT | |
| Dec 22, 1:00 PM EST | SNOW 3 | 4 Nne Underhill, VT | |
| Dec 22, 1:07 PM EST | SNOW 2 | Thetford Center, VT | |
| Dec 22, 1:10 PM EST | SNOW 4.5 | Waitsfield, VT | |
| Dec 22, 1:11 PM EST | SNOW 3.4 | 1 E Nashville, VT | |
| Dec 22, 1:20 PM EST | SNOW 3.5 | Cadyville, NY | |
| Dec 22, 1:32 PM EST | SNOW 5 | Brandon, VT | |
| Dec 22, 1:58 PM EST | SNOW 4 | 1 Ne South Burlington, VT | |
| Dec 22, 1:59 PM EST | SNOW 3.5 | Rutland, VT | |
| Dec 22, 2:00 PM EST | SNOW 6 | Braintree Hill, VT | 1800 FEET |
| Dec 22, 2:07 PM EST | SNOW 4.5 | Marshfield, VT | |
| Dec 22, 2:09 PM EST | SNOW 4.1 | 2 Se South Burlington, VT | |
| Dec 22, 2:15 PM EST | SNOW 3 | Johnson, VT | |
| Dec 22, 2:30 PM EST | SNOW 1.7 | Massena, NY | |
| Dec 22, 2:30 PM EST | SNOW 3.3 | 4 Nne Greensboro, VT | |
| Dec 22, 2:30 PM EST | SNOW 6 | Groton, VT | |
| Dec 22, 2:40 PM EST | SNOW 5 | Jericho, VT | |
| Dec 22, 2:45 PM EST | SNOW 5 | Barre, VT | VIA BROADCAST MEDIA |
| Dec 22, 2:45 PM EST | SNOW 6 | Williamstown, VT | |
| Dec 22, 3:00 PM EST | SNOW 5.5 | Port Henry, NY | |
| Dec 22, 3:00 PM EST | SNOW 6 | North Ferrisburgh, VT | |
| Dec 22, 3:00 PM EST | SNOW 7 | 3 Ne Middlesex, VT | MOLLY SUPPLE ROAD |
| Dec 22, 3:13 PM EST | SNOW 6.5 | Waterbury Center, VT | |
| Dec 22, 3:26 PM EST | SNOW 3.5 | 2 Nne Plattsburgh, NY | WPTZ STUDIO |
| Dec 22, 3:30 PM EST | SNOW 3.8 | Plattsburgh, NY | |
| Dec 22, 3:39 PM EST | SNOW 6 | 1 Nw Stowe, VT | STOWE VILLAGE |
| Dec 22, 3:49 PM EST | SNOW 7.5 | 2 Wnw Worcester, VT | |
| Dec 22, 3:50 PM EST | SNOW 5.8 | 4 Ese Peru, NY | |
| Dec 22, 3:58 PM EST | SNOW 5.9 | 1 Ne South Burlington, VT | |
| Dec 22, 4:10 PM EST | SNOW 4 | Concord, VT | |
| Dec 22, 4:18 PM EST | SNOW 6.8 | South Burlington, VT | |
| Dec 22, 4:30 PM EST | SNOW 5 | 2 Nw Westford, VT | |
| Dec 22, 4:45 PM EST | SNOW 7 | Hinesburg, VT | |
| Dec 22, 4:50 PM EST | SNOW 2.5 | Saint Albans, VT | |
| Dec 22, 4:52 PM EST | SNOW 6.5 | Waitsfield, VT | |
| Dec 22, 5:00 PM EST | SNOW 3.5 | Maidstone, VT | 3.5 TO 4 INCHES |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 8.5 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1844 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
188 WWUS41 KBTV 220832 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 332 AM EST Fri Dec 22 2017 NYZ028>031-VTZ001>004-006-016-222100- /O.UPG.KBTV.WW.Y.0015.171222T1200Z-171224T0000Z/ /O.NEW.KBTV.WS.W.0006.171222T1200Z-171224T0300Z/ Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Grand Isle-Western Franklin-Orleans-Essex- Lamoille-Eastern Franklin- Including the cities of Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Alburgh, South Hero, St. Albans, Newport, Island Pond, Johnson, Stowe, Enosburg Falls, and Richford 332 AM EST Fri Dec 22 2017 ...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 10 PM EST SATURDAY... * WHAT...Snow and mixed precipitation expected. Plan on difficult travel conditions, including during the evening commute. Total snow accumulations of 6 to 12 inches and ice accumulations of a light glaze are expected. * WHERE...Northern Vermont and portions of northern New York including southern Saint Lawrence County, southern Franklin County, and Clinton County. * WHEN...From 7 AM this morning to 10 PM EST Saturday. * ADDITIONAL DETAILS...Light to moderate snow will impact the region today with 3 to 6 inches expected through tonight. There will be a brief break in the precipitation tonight, then snow, sleet, and freezing rain will develop across the area on Saturday morning...before ending as a period of all snow. Additional snow and sleet accumulation of 3 to 6 inches is expected. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice are expected. This will make travel very hazardous or impossible. Please allow extra time if travel is necessary. $$ VTZ010>012-019-222100- /O.UPG.KBTV.WW.Y.0015.171222T1200Z-171224T0000Z/ /O.NEW.KBTV.WS.W.0006.171222T1200Z-171224T0300Z/ Orange-Western Rutland-Windsor-Eastern Rutland- Including the cities of Bradford, Randolph, Rutland, Springfield, White River Junction, East Wallingford, and Killington 332 AM EST Fri Dec 22 2017 ...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 10 PM EST SATURDAY... * WHAT...Moderate to heavy snow and mixed precipitation expected. Travel will be difficult. Total snow accumulations of 6 to 10 inches and ice accumulations of one tenth to three tenths of an inch are expected. * WHERE...Orange, Rutland, and Windsor Counties. * WHEN...From 7 AM this morning to 10 PM EST Saturday. * ADDITIONAL DETAILS...Moderate to heavy snow will impact the region through this evening. There will be a brief break in the precipitation tonight, then mixed precipitation spreads across the area Saturday morning before changing back to light snow Saturday night. Be prepared for significant reductions in visibility at times and difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice are expected. This will make travel very hazardous or impossible. Please allow extra time if travel is necessary. $$ NYZ034-035-VTZ005-007>009-017-018-222100- /O.UPG.KBTV.WW.Y.0015.171222T1200Z-171224T0000Z/ /O.NEW.KBTV.WS.W.0006.171222T1200Z-171224T0300Z/ Western Essex-Eastern Essex-Western Chittenden-Caledonia- Washington-Western Addison-Eastern Chittenden-Eastern Addison- Including the cities of Lake Placid, Port Henry, Ticonderoga, Burlington, St. Johnsbury, Montpelier, Middlebury, Vergennes, Underhill, Bristol, and Ripton 332 AM EST Fri Dec 22 2017 ...WINTER STORM WARNING IN EFFECT FROM 7 AM THIS MORNING TO 10 PM EST SATURDAY... * WHAT...Moderate snow and mixed precipitation expected. Plan on difficult travel conditions, including during the evening commute. Total snow accumulations of 6 to 12 inches and ice accumulations of around one tenth are expected. * WHERE...Portions of central Vermont including Chittenden, Addison, Washington, and Caledonia Counties, along with Essex County New York. * WHEN...From 7 AM this morning to 10 PM EST Saturday. * ADDITIONAL DETAILS...Moderate snow will impact the region today with 3 to 6 inches expected by midnight. After a break in the precipitation tonight, mixed precipitation with areas of rain will develop across the area on Saturday morning, before transitioning back to all snow Saturday evening. Additional 3 to 6 inches of snow possible. Be prepared for significant reductions in visibility at times and difficult travel conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice are expected. This will make travel very hazardous or impossible. Please allow extra time if travel is necessary. $$ NYZ026-027-087-222100- /O.CON.KBTV.WW.Y.0015.171222T1200Z-171224T0000Z/ Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- Including the cities of Massena, Malone, Ogdensburg, Potsdam, and Gouverneur 332 AM EST Fri Dec 22 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST SATURDAY... * WHAT...Snow expected. Plan on difficult travel conditions, including during the morning commute. Total snow accumulations of 3 to 7 inches are expected. * WHERE...Northern St. Lawrence, Northern Franklin and Southwestern St. Lawrence Counties. * WHEN...From 7 AM this morning to 7 PM EST Saturday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. Please allow extra time if travel is necessary. $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
2 follow-up statements
049 WWUS41 KBTV 222050 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 350 PM EST Fri Dec 22 2017 NYZ028>031-VTZ001>004-006-016-231000- /O.CON.KBTV.WS.W.0006.000000T0000Z-171224T0300Z/ Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Grand Isle-Western Franklin-Orleans-Essex- Lamoille-Eastern Franklin- Including the cities of Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Alburgh, South Hero, St. Albans, Newport, Island Pond, Johnson, Stowe, Enosburg Falls, and Richford 350 PM EST Fri Dec 22 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EST SATURDAY... * WHAT...Snow ongoing. Mixed precipitation is expected Saturday morning, before changing back to snow Saturday evening. Plan on difficult travel conditions. Additional snow accumulations of 3 to 7 inches and ice accumulations of around one tenth are expected. * WHERE...Portions of northeast and northwest Vermont and northern New York. * WHEN...Until 10 PM EST Saturday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice are occurring. This will make travel very hazardous or impossible. Please allow extra time if travel is necessary. $$ NYZ034-035-VTZ005-007>009-017-018-231000- /O.CON.KBTV.WS.W.0006.000000T0000Z-171224T0300Z/ Western Essex-Eastern Essex-Western Chittenden-Caledonia- Washington-Western Addison-Eastern Chittenden-Eastern Addison- Including the cities of Lake Placid, Port Henry, Ticonderoga, Burlington, St. Johnsbury, Montpelier, Middlebury, Vergennes, Underhill, Bristol, and Ripton 350 PM EST Fri Dec 22 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EST SATURDAY... * WHAT...Snow ongoing. Mixed precipitation will occur Saturday morning, before changing back to snow Saturday night. Plan on difficult travel conditions. Additional snow accumulations of 3 to 7 inches and ice accumulations of up to one tenth of an inch are expected. * WHERE...Portions of central, northeast and northwest Vermont and northern New York. * WHEN...Until 10 PM EST Saturday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice are occurring. This will make travel very hazardous or impossible. Please allow extra time if travel is necessary. $$ VTZ010>012-019-231000- /O.CON.KBTV.WS.W.0006.000000T0000Z-171224T0300Z/ Orange-Western Rutland-Windsor-Eastern Rutland- Including the cities of Bradford, Randolph, Rutland, Springfield, White River Junction, East Wallingford, and Killington 350 PM EST Fri Dec 22 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM EST SATURDAY... * WHAT...Snow ongoing. Mixed precipitation will occur Saturday. Precipitation will change back over to snow before ending Saturday night. Plan on difficult travel conditions. Additional snow accumulations of 2 to 6 inches and ice accumulations of one tenth to two tenths of an inch are expected. * WHERE...Orange, Western Rutland, Windsor and Eastern Rutland Counties. * WHEN...Until 10 PM EST Saturday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet and ice are occurring. This will make travel very hazardous or impossible. Please allow extra time if travel is necessary. $$ NYZ026-027-087-231000- /O.CON.KBTV.WW.Y.0015.000000T0000Z-171224T0000Z/ Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- Including the cities of Massena, Malone, Ogdensburg, Potsdam, and Gouverneur 350 PM EST Fri Dec 22 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST SATURDAY... * WHAT...Snow ongoing. There will also be a period of mixed precipitation Saturday morning. Plan on slippery road conditions. Additional snow accumulations of 3 to 5 inches are expected. * WHERE...Northern St. Lawrence, Northern Franklin and Southwestern St. Lawrence Counties. * WHEN...Until 7 PM EST Saturday. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. Please allow extra time if travel is necessary. $$ For more information from the National Weather Service visit http://weather.gov/btv/winter
714 WWUS41 KBTV 230730 WSWBTV URGENT - WINTER WEATHER MESSAGE National Weather Service Burlington VT 230 AM EST Sat Dec 23 2017 NYZ028>031-034-035-VTZ001>012-016>019-240000- /O.CAN.KBTV.WS.W.0006.000000T0000Z-171224T0300Z/ /O.EXB.KBTV.WW.Y.0015.000000T0000Z-171224T0300Z/ Eastern Clinton-Southeastern St. Lawrence-Southern Franklin- Western Clinton-Western Essex-Eastern Essex-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille- Caledonia-Washington-Western Addison-Orange-Western Rutland- Windsor-Eastern Franklin-Eastern Chittenden-Eastern Addison- Eastern Rutland- Including the cities of Plattsburgh, Star Lake, Saranac Lake, Tupper Lake, Dannemora, Lake Placid, Port Henry, Ticonderoga, Alburgh, South Hero, St. Albans, Newport, Island Pond, Burlington, Johnson, Stowe, St. Johnsbury, Montpelier, Middlebury, Vergennes, Bradford, Randolph, Rutland, Springfield, White River Junction, Enosburg Falls, Richford, Underhill, Bristol, Ripton, East Wallingford, and Killington 230 AM EST Sat Dec 23 2017 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING... ...WINTER STORM WARNING IS CANCELLED... * WHAT...Mixed precipitation expected. The ice will result in difficult travel conditions. Additional snow accumulations of up to one inch, with localized amounts up to 3 inches, and ice accumulations of up to one tenth of an inch are expected. * WHERE...Portions of central, northeast, northwest and southern Vermont and northern New York. * WHEN...Until 10 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for snow covered and icy roads. This will cause travel delays and significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory means that periods of snow, sleet or freezing rain will cause travel difficulties. Be prepared for slippery roads and limited visibilities, and use caution while driving. Please allow extra time if travel is necessary. $$ NYZ026-027-087-240000- /O.CON.KBTV.WW.Y.0015.000000T0000Z-171224T0000Z/ Northern St. Lawrence-Northern Franklin-Southwestern St. Lawrence- Including the cities of Massena, Malone, Ogdensburg, Potsdam, and Gouverneur 230 AM EST Sat Dec 23 2017 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...Snow occurring. Plan on slippery road conditions. 4 to 5 inches of snow fell yesterday, and is expected to combine with an additional 1 to 3 inches of snow today. * WHERE...The Saint Lawrence Valley including Northern St. Lawrence, Northern Franklin and Southwestern St. Lawrence Counties. * WHEN...Until 7 PM EST this evening. * ADDITIONAL DETAILS...Be prepared for reduced visibilities at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for snow means periods of snow will cause primarily travel difficulties. Be prepared for snow covered roads and limited visibilities, and use caution while driving. Please allow extra time if travel is necessary. $$ For more information from the National Weather Service visit http://weather.gov/btv/winter Deal
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this winter storm warning went out at Dec 22, 12:35 AM EST, 2 hours 57 minutes earlier.
Area forecast discussion, Dec 22, 12:35 AM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
1235 AM EST Fri Dec 22 2017
.SYNOPSIS...
Very active forecast period, especially Friday through Saturday
night. Light to moderate snow will spread across the Northern New
York and Vermont area Friday morning into Friday night. A more
robust low pressure system tracks across the region Saturday
bringing a mix of sleet and freezing rain initially, followed by
rain and then snow Saturday night. Southern Vermont, Eastern Vermont
and the Saint Lawrence valley will have the most ice accretion. More
snow is expected on Monday, but amounts are still to be determined
based on where the next low pressure system tracks along the New
England coast.
&&
.NEAR TERM /UNTIL 1 PM THIS AFTERNOON/...
As of 746 PM EST Thursday...The forecast remains in good shape
this evening. I did opt to increase areal coverage of high
clouds into the overnight hours per latest satellite and
observational trends. This predicated a slight adjustment to
minimum temperatures in close agreement with the 23Z bias-
corrected LAMP output. The adjusted values are still reasonably
close to prior values, though show some greater variability
across northeastern VT where clouds will initially be thinner
this evening, and more homogeneity further west with more
persistent broken/overcast skies. Have a great evening.
Prior discussion...
High pressure lifts northward and away from the Northern New
York and Vermont area overnight. The overnight period starts out
with mostly clear skies and light winds. Early overnight
minimum temperatures will range through the single digits above
and below zero. Clouds will increase from the Southwest during
the second half of the overnight period associated with a warm
front and warm air advection attached to a low that will be
moving into the Ohio river valley by early Friday morning. Think
most of the light snow should remain south of our forecast area
until after sunrise.
During the daytime hours Friday increasing warm air advection on
South Southwesterly flow will usher in an area of light snow. Best
temperature advection and heaviest snowfall rates will remain south
of the region, but do expect widespread light to moderate snowfall
across our area. Snowfall totals from 12z Friday through 12z
Saturday will be around 3-7 inches, highest across Southern Vermont.
Warm air advection will mean a non diurnal trend for Friday and
Friday night. Temperatures will be warming through both periods.
This means Fridays high temp will also be Friday nights low temp,
teens to lower 20s.
&&
.SHORT TERM /1 PM THIS AFTERNOON THROUGH SATURDAY NIGHT/...
As of 400 PM EST Thursday... There will only be about a 6 hour
break in the action before the next round of precipitation
begins Saturday morning. With warm air advection continuing to
raise surface temperatures, we will have some mixed
precipitation before a change over to rain in the afternoon. A
mix of sleet, snow, and freezing rain is expected from about
09-15z. Then warm air surge will be warm enough to start to
change the mixed precipitation to rain from South to North
across our area. Mixed precipitation will hang on the longest in
the typical spots for our forecast area, mainly the Saint
Lawrence valley and east of the Green mountains. The 12z model
runs today came in with the low pressure system tracking a bit
further south and east, which means colder thermal profiles.
Therefore a bit less ice is advertised in our forecast now, with
more sleet than freezing rain. Most of our area will have a
tenth of an inch or less of ice. Highest ice accretions will be
across Southern Vermont, in this area up to three tenths of an
inch can be expected. By 18z Saturday colder air will once again
be moving into the area from the west as low continues to push
off the northeast. Precipitation will begin to change over to
snow. Generally an inch or two of snow is possible on top of the
slop that falls during the morning hours. Because of this messy
weather, have extended winter weather advisory until 00z Sunday
across the entire area. Still have concerns with surface low
pressure tracking to our south, that low level northerly flow
develops down the Champlain Valley resulting in boundary layer
temps at or below 0c for most of the event and prolonged mixed
precip. This will need to be watched very closely with higher
resolution models. After high temperatures reach the upper 30s
on Saturday in warm air advection, overnight min temps will dip
back into the teens and lower 20s as precipitation changes to
snow Saturday night. Will be a fairly quick shot of snow though
with precipitation ending towards early Sunday morning.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
As of 400 PM EST Thursday...After many days of considerable
differences between models, especially for the first part of
next week, the 12z suite of guidance is all remarkably
consistent thus giving increased confidence for what we should
expect. In general, it appears that we'll a small snow event for
Christmas (which will make Santa and kids alike happy) with a
arctic outbreak for mid/late week. I stuck mostly with the
guidance blend, except for fine tuning the timing of snow for
Christmas Eve night into Christmas Day and also tweaked down
high temperatures for next Thursday by several degrees.
Following are some comments for each day:
Christmas Eve Day (Sunday): Generally quiet with slightly below
normal temperatures. Models show a good amount of low level
moisture around, so can't rule out a stray flurry/light snow
shower. By evening, flow starts to turn southwest and will
advect in deeper moisture. Thus expecting light snow to develop
from southwest to northeast overnight.
Christmas Day (Monday): Models have come into seeming agreement
with an upper trough coming over the region, and as it does so,
it's energy will transition into developing low pressure well
off the coast. The net result for our region will be a
widespread light snow event, especially the first half of the
day. No blockbuster storm that some previous models runs were
indicating. Liquid equivalent QPF doesn't look too heavy --
perhaps 1/4" or so, especially southern half of the area. So an
initial guess would be a 1-4" type snow event with lesser
amounts toward the Canadian Border, and higher amounts further
south.
Interesting bit of useless trivia regarding snow on Christmas
Day in Burlington. The last time we had 1" or more on the 25th
was 2003 when 3.2" fell. In 2004 we had 0.8". Since then it's
either been just a trace or nothing at all. We should break that
"snow drought" streak.
Tuesday/Wednesday: Looking for a fairly lengthy period of
west/northwest flow setting up, with nothing to stop colder
arctic air from coming in. 850mb temperatures will fall from
around -15C on Tuesday to about -20C on Wednesday. Not only
will this result in below normal highs (15-20 Tuesday and just
the teens on Wednesday), but the cold air across the Great Lakes
will generate a lot of clouds and lake effect snows. With the
expected flow direction, the heaviest of the Lake Ontario snow
bands will stay south of the forecast area, however I suspect
we'll be dealing with moisture/snow showers courtesy of Lake
Superior. So painted in some low PoPs (15-30%) both days.
Overnight lows, especially Wednesday night will dip below 0F
especially across the north and higher elevations.
Thursday: Model trends for sometime have been indicating that a
chunk of bonafide blockbuster arctic air was going to at least
sideswipe the region. 12Z Euro and GFS are both similar with
showing 850mb and 925mb temperatures dropping to -22 to -25C,
with their raw surface temperatures staying below 0F especially
across the northern half of the area. The model blends had highs
in the +5 to +15F range, but I did knock a few degrees off.
Still uncertain how cold it will get, but it's possible future
forecasts will still have to go lower. Brrrrrr.
&&
.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
Through 00Z Saturday...VFR conditions will become ifr with
localized lifr developing by mid morning as widespread light to
moderate snow overspreads our taf sites. Expecting snow to
develop at slk/rut btwn 09-11z...spread into btv/mpv/pbg/mss
btwn 11z-13z this morning. Vis will quickly drop to ifr
conditions as the snow develops. A period of moderate snow is
likely btwn 14z-22z today with vis 1/4 and 1/2sm. Mainly vfr
cigs will trend toward mvfr by mid-morning. Snow will slowly
dissipate from west to east across our taf sites btwn 00z-03z
Saturday...with generally light winds under 6 knots thru the
period.
Outlook...
Saturday: Mainly MVFR, with areas IFR possible. Definite PL,
Definite RA, Definite FZRA.
Saturday Night: MVFR/IFR conditions possible. Chance SHSN, Chance
SN.
Sunday: Mainly VFR, with local MVFR possible. Slight chance SHSN.
Sunday Night: Mainly VFR, with areas MVFR and IFR possible.
Likely SN, Chance SHSN.
Christmas Day: Mainly MVFR and IFR, with areas VFR possible.
Likely SN.
Monday Night: Mainly VFR, with areas MVFR possible. Chance SHSN.
Tuesday: VFR. Chance SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Winter Weather Advisory from 7 AM this morning to 7 PM EST
Saturday for VTZ001>012-016>019.
NY...Winter Weather Advisory from 7 AM this morning to 7 PM EST
Saturday for NYZ026>031-034-035-087.
&&
SYNOPSIS...Neiles
NEAR TERM...JMG/Neiles
SHORT TERM...Neiles
LONG TERM...Nash
AVIATION...TaberHazardous weather outlook, Dec 21, 3:49 PM EST, 11 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 349 PM EST Thu Dec 21 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-222100- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 349 PM EST Thu Dec 21 2017 ...WINTER WEATHER ADVISORY IN EFFECT FROM 7 AM FRIDAY TO 7 PM EST SATURDAY... This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. Another system may impact our region on Christmas Day with the potential for additional snowfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Winter Storm Warnings in Vermont, 2017Winter Storm Warnings in New York, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.